• Users Online: 940
  • Print this page
  • Email this page


 
  Table of Contents  
LETTER TO THE EDITOR
Year : 2014  |  Volume : 5  |  Issue : 1  |  Page : 93-94  

Dapsone hypersensitivity syndrome during Henoch-Schonlein purpura treatment


Department of Paediatrics, PSG Institute of Medical Sciences and Research, Peelamedu, Coimbatore, India

Date of Web Publication30-Jan-2014

Correspondence Address:
A Jayavardhana
Department of Paediatrics, PSG Institute of Medical Sciences and Research, Coimbatore 4
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2229-5178.126052

Rights and Permissions

How to cite this article:
Jayavardhana A, Vijayalakshmi A M. Dapsone hypersensitivity syndrome during Henoch-Schonlein purpura treatment. Indian Dermatol Online J 2014;5:93-4

How to cite this URL:
Jayavardhana A, Vijayalakshmi A M. Dapsone hypersensitivity syndrome during Henoch-Schonlein purpura treatment. Indian Dermatol Online J [serial online] 2014 [cited 2019 Dec 10];5:93-4. Available from: http://www.idoj.in/text.asp?2014/5/1/93/126052

Sir,

An 11-year-old girl was admitted with high-grade fever for 2 days and pruritic rashes all over the body for 1 day after completing a course of oral dapsone (50 mg/day) for 2 weeks for biopsy-proven Henoch - Schonlein purpura. On examination, she was febrile and had maculopapular rash without pustules over her forehead, neck, trunk, back, and extremities [Figure 1] and [Figure 2]. She had tender enlarged liver 4 cm below the right costal margin. Multiple bilateral tender cervical and retroauricular lymph nodes measuring 1-2 cm were noted. There were no Koplik's spots. The peripheral smear showed mild neutrophilia and toxic granulations. Her liver enzymes, aspartate aminotransferase (178 U/L) and alanine aminotransferase (229 U/L) were elevated. Abdominal ultrasound showed uniform liver enlargement with a slight increase in echo texture. Urine microscopy revealed 25-30 pus cells per high power field.
Figure 1: Maculopapular rash over back in a patient with dapsone hypersensitivity syndrome

Click here to view
Figure 2: Maculopapular rash over upper trunk

Click here to view


Paul-Bunnel test was negative. Antinuclear antibody profile was negative. A diagnosis of dapsone hypersensitivity syndrome (DHS) was made and she was treated with oral prednisolone for 2 weeks. Her clinical condition improved over 10 days.

DHS is characterized by the sudden onset of papular or exfoliative rash, accompanied by fever, malaise, and weakness, followed by jaundice and lymphadenopathy, resembling infectious mononucleosis. [1],[2],[3] Anemia, oral erosions, conjunctivitis, splenomegaly, eosinophilia, atypical lymphocytosis, and rise of liver enzymes are other corroborative findings. It is important to emphasize that all those features need not necessarily be present. [2],[3],[4] It is believed that hydroxylated metabolites and genetic susceptibility are important in the pathogenesis of DHS. [4] Patients on dapsone should be monitored closely for new skin rashes and systemic organ involvement, for early recognition of this potentially fatal adverse drug reaction. A high index of suspicion with temporal correlation is required for early recognition and prompt discontinuation of dapsone. [4],[5] Dapsone challenge test is not recommended in previously sensitized patients due to its life threatening reactions. [5] The management of DHS is supportive, involving management of shock, fluid, and electrolyte balance, pancytopenia, fastidious skin care, and prevention of secondary infection. Steroids may be used in severe cases not responding to supportive management. [1],[2],[5]

 
   References Top

1.Zhu YI, Stiller MJ. Dapsone and sulfones in dermatology: Overview and update. J Am Acad Dermatol 2001;45:420-34.  Back to cited text no. 1
    
2.Kosseifi SG, Guha B, Nassour DN, Chi DS, Krishnaswamy G. The dapsone hypersensitivity syndrome revisited: A potentially fatal multisystem disorder with prominent hepatopulmonary manifestations. J Occup Med Toxicol 2006;6:1-9.  Back to cited text no. 2
    
3.Pandey B, Shrestha K, Lewis J, Hawksworth RA, Walker SL. Mortality due to dapsone hypersensitivity syndrome complicating multi-drug therapy for leprosy in Nepal. Trop Doct 2007;37:162-3.  Back to cited text no. 3
    
4.Lorenz M, Wozel G, Schmitt J. Hypersensitivity reactions to dapsone: A systematic review. Acta Derm Venereol 2012;92:194-9.  Back to cited text no. 4
    
5.Tee AK, Oh HM, Wee IY, Khoo BP, Poh WT. Dapsone hypersensitivity syndrome masquerading as a viral exanthem: Three cases and a mini-review. Ann Acad Med Singapore 2004;33:375-8.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2]


This article has been cited by
1 Dapsone treatment is efficient against persistent cutaneous and gastrointestinal symptoms in children with Henoch-Schonlein purpura
Jana Volejnikova,Jaroslav Horacek,Frantisek Kopriva
Biomedical Papers. 2017;
[Pubmed] | [DOI]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References
    Article Figures

 Article Access Statistics
    Viewed1184    
    Printed17    
    Emailed1    
    PDF Downloaded276    
    Comments [Add]    
    Cited by others 1    

Recommend this journal